Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

May 4, 2021Washington Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at May 4, 2021, 8:13 PM CDT for Washington Parish, Louisiana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 8:13 PM CDT (01:13 UTC)
Expired
May 4, 2021, 8:30 PM CDT
In force
17 min
Issued by
NWS New Orleans, LA

County Washington Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3152 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
3.1
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

986 
WWUS84 KLIX 050113
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
813 PM CDT Tue May 4 2021

LAZ039-MSZ071-077-050130-
Washington-Walthall-Pearl River-
813 PM CDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON
PARISH...SOUTHEASTERN WALTHALL AND NORTHWESTERN PEARL RIVER
COUNTIES...

At 813 PM CDT, a strong thunderstorm was located near Dexter, or 10
miles west of Sandy Hook, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dexter and Angie. 

LAT...LON 3111 8993 3107 8992 3107 8984 3100 8983
      3100 8970 3095 8966 3089 9001 3105 9009
      3112 8994
TIME...MOT...LOC 0113Z 248DEG 40KT 3100 8997 

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at May 4, 2:42 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 4, 2:42 PM CDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
242 PM CDT Tue May 4 2021

.SHORT TERM...through Tonight...

Strong to Severe Storms Likely This Afternoon and Evening across
northern parts of the area.

A solid line of strong to severe storms is stretching north to south
along the LA/MS border with the southern part of the line developing
back through SW LA. The strongest storms are up in central MS and
are producing at least quarter size hail and larger. This line is
very slowly moving east northeast. Eventually, a cold pool will
develop and this will race ahead of the main line. The upper level
shortwave is just now moving into NW LA, per latest water vapor
imagery. This will help push the line forward over the next 1-3
hours. Instability is not a concern today with surface and MUCAPE
very high over the entire area. PW values are near 1.9 per the LIX
18z sounding which is near record values for this time of year.
Shear and lift are lacking for today. The lift will slide across the
S. MS counties and lift north, which is one of the main reasons the
southern parts of LA are only in a Marginal Risk. The HRRR has
consistently been showing only a few showers/storm's south of the
lakes. Bulk Shear is around 30 knots with low level helicity very
low. The damaging winds will be more due to the forward motion of
the storms and any rear inflow jets that develop in bowing segments.
These storms will eventually turn from hail producing to damaging
winds as the line moves east. The line will continue to impact S. MS
and our NW LA parishes through 3-4PM, through Baton Rouge/S Central
LA from 4-8PM, through the river parishes and across the lakes and
coastal MS from 7-10PM and then if we get any storms south of the
Lakes, that would be after 10PM ish.

In terms of rainfall, these are very efficient rain producers and
are training a little since the line is moving more north than east.
The front will then slide off to the south and east and eventually
stall. We could still see some scattered showers and storms
overnight over the SE parishes but it doesn't look like the storms
will be severe. Guidance is all over the place in terms of stalling
the front over the SE LA parishes or over the open Gulf. At this
time, we're going with the WPC solution, over the open Gulf, so will
not make any changes to the flash flood watch that expires at 1AM,
for the northern half of the area. 1-3 inches is possible with
likely higher amounts.

.LONG TERM...Wednesday through Tuesday...

Convective activity should be diminishing by tomorrow morning with
the squall line east of the region as it out runs the frontal
boundary. Near term models are still indicating that the cold front
will slow down and possibly stall as the front approaches the LA/MA
Gulf coast. The upper level 500mb trough becomes more zonal
overnight along the Northern Gulf region as the main Vort max/trough
splits off from the mean flow and moves to the northeast. With the
better dynamics pulling away to the north and 500mb ridging set up
across Southern Florida, and surface high pressure slowly building
in from the Plains, the front will develop an East/West orientation.
Winds at the surface with be from the NNE with winds aloft from the
west. This will allow an an overrunning setup that will keep at
least some chances of showers and rain lingering from BTR to McComb
and south to the coast. The rain chances will clear from north to
south throughout the day Wednesday as the front generally weakens.
There may actually be a period of dry weather across our region
Wednesday night before a weak upper level disturbance briefly
interacts with the remnants of the frontal boundary Thursday morning
and afternoon. However, precipitation should mainly be limited to
the far southern parishes and perhaps coastal MS counties.

By Friday and through the first half of the weekend, surface high
pressure will dominate the weather across the Southern Plains with
dry weather, very warm temperature, and light winds on tap. The high
pressure will shift eastward late in the weekend and into the
beginning of next week with a warm front lifting north Sunday night.
There are small chances for some shower Sunday night but don't
expect anything widespread.

Meanwhile another storm system will develop over Arkansas,
Tennessee, and Northern MS. Southerly onshore flow will increase
across the area as high pressure dominates the Central Gulf region.
Possible coastal flooding could occur Monday into Tuesday with any
prolonged south winds. Otherwise, warm temperatures and dry weather
can be expected.

&&

.AVIATION...

Isolated to scattered SHRA/TSRA will develop along ahead of the
anticipated squall line of strong to severe TSRA that is progged
to move into the region later today. The best thoughts on timing
the line will be from KMCB- KBTR near 20-22z, KHDC 21-23z, KASD-
KNEW-KMSY 22-00z, and KGPT/KHUM 01-03z this afternoon and
evening. There is some uncertainty of VCSH/VCTS continuing behind
the squall line before the front actually moves though with some
models stalling the front along the LA/MS Gulf coast by daybreak.

(JFL)

&&

.MARINE...

Storms could push into the coastal waters tonight as a squall lines
moves through the region brining dangerous marine conditions.
Meanwhile, a lagging cold front will approach the waters overnight
and could stall over the northern Gulf Wednesday. High pressure will
build in from the north and push the front offshore Thursday.
Thunderstorms associated with this front could be very strong to
severe and winds and seas will definitely be higher in and near this
activity. Winds today will be southerly at around 15-20kt but will
start to ease as the day progresses. Winds could become somewhat
variable around 10kt by late Wed into Thu then become NE 15-20kt by
Thursday night into Friday. High pressure will build across the Gulf
coast region Friday and into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  63  78  56 / 100  60  10   0
BTR  86  65  80  59 / 100  60  20   0
ASD  86  69  81  61 /  90  80  60  20
MSY  87  72  80  67 /  80  80  60  20
GPT  83  70  81  62 /  80  80  60  20
PQL  83  68  81  60 /  80  80  70  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 1 AM CDT Wednesday for LAZ034>037-039-
     046>050-071-072-075-076.

GM...None.
MS...Flash Flood Watch until 1 AM CDT Wednesday for MSZ068>071-077-
     080>082.

GM...None.
&&

In the hours before

Special weather statement, May 4, 2:15 PM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
215 PM CDT Tue May 4 2021

MSZ068-041945-
Wilkinson-
215 PM CDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WILKINSON COUNTY...

At 214 PM CDT, a strong thunderstorm was located near Dolorosa, or 24
miles south of Natchez, moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dolorosa.

LAT...LON 3135 9121 3134 9115 3132 9111 3110 9127
      3123 9149 3126 9148 3128 9150 3129 9147
      3132 9146 3132 9140 3136 9130 3137 9123
TIME...MOT...LOC 1914Z 205DEG 35KT 3122 9133

MSW
Special weather statement, May 4, 4:56 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
456 PM CDT Tue May 4 2021

LAZ039-071-072-075-MSZ071-077-042230-
Washington-Northern Tangipahoa-Northwest St. Tammany-Southern
Tangipahoa-Walthall-Pearl River-
456 PM CDT Tue May 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
TAMMANY...CENTRAL TANGIPAHOA AND WASHINGTON PARISHES...SOUTHEASTERN
WALTHALL AND NORTHWESTERN PEARL RIVER COUNTIES...

At 455 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pickwick to 7 miles northwest of
Folsom. Movement was east at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bogalusa, Covington, Franklinton, Abita Springs, Independence,
Varnado, Folsom, Sun, Enon, Crossroads, Bush, Dexter, Tickfaw and
Angie.

This includes Interstate 55 in Louisiana between mile markers 37 and
43.

LAT...LON 3107 8992 3107 8984 3100 8983 3101 8951
      3098 8944 3044 9005 3060 9057 3065 9057
      3113 8994
TIME...MOT...LOC 2155Z 261DEG 41KT 3110 8978 3070 9030

MSW
Special weather statement, May 4, 5:32 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service New Orleans LA
532 PM CDT Tue May 4 2021

LAZ039-071-072-075-MSZ071-077-042315-
Washington-Northern Tangipahoa-Northwest St. Tammany-Southern
Tangipahoa-Walthall-Pearl River-
532 PM CDT Tue May 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
TAMMANY...CENTRAL TANGIPAHOA AND WASHINGTON PARISHES...SOUTHEASTERN
WALTHALL AND PEARL RIVER COUNTIES...

At 532 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lumberton to near Folsom. Movement
was east at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Bogalusa, Covington, Franklinton, Poplarville, Abita Springs,
Independence, Varnado, Folsom, Sun, Enon, Crossroads, Bush and Angie.

This includes the following Interstates...
 Interstate 12 between mile markers 61 and 62.
 Interstate 55 in Louisiana between mile markers 40 and 44.
 Interstate 59 in Mississippi between mile markers 24 and 42.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3100 8983 3100 8955 3101 8951 3100 8947
      3098 8947 3098 8943 3101 8942 3101 8935
      3100 8934 3086 8934 3043 9010 3065 9057
      3067 9057 3108 8984
TIME...MOT...LOC 2232Z 269DEG 20KT 3100 8950 3058 9020

MSW
Special weather statement, May 4, 8:03 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
803 PM CDT Tue May 4 2021

LAZ050-071-072-075-050130-
Livingston-Northern Tangipahoa-Northwest St. Tammany-Southern
Tangipahoa-
803 PM CDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY...
NORTHEASTERN LIVINGSTON AND CENTRAL TANGIPAHOA PARISHES...

At 802 PM CDT, a strong thunderstorm was located near Albany, or 10
miles west of Hammond, moving east at 45 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Hammond, Independence, Albany, Folsom, Natalbany and Tickfaw.

This includes the following Interstates...
 Interstate 12 between mile markers 28 and 32.
 Interstate 55 in Louisiana between mile markers 31 and 45.

LAT...LON 3076 9026 3072 9026 3071 9023 3057 9016
      3046 9067 3060 9073 3065 9062 3065 9057
      3068 9057 3081 9030
TIME...MOT...LOC 0102Z 254DEG 37KT 3056 9063

23
Special weather statement, May 4, 8:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
813 PM CDT Tue May 4 2021

LAZ039-MSZ071-077-050130-
Washington-Walthall-Pearl River-
813 PM CDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON
PARISH...SOUTHEASTERN WALTHALL AND NORTHWESTERN PEARL RIVER
COUNTIES...

At 813 PM CDT, a strong thunderstorm was located near Dexter, or 10
miles west of Sandy Hook, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dexter and Angie.

LAT...LON 3111 8993 3107 8992 3107 8984 3100 8983
      3100 8970 3095 8966 3089 9001 3105 9009
      3112 8994
TIME...MOT...LOC 0113Z 248DEG 40KT 3100 8997

23

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:21 PM CDTSpecial Marine WarningLIX54 min
May 4, 8:03 PM CDTSpecial Weather StatementLIXTangipahoa27 min
May 4, 8:21 PM CDTSpecial Marine WarningLIX54 min
May 4, 9:06 PM CDTRiver Flood WarningLIXSaint Tammany69 hr
May 4, 10:03 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint John the Baptist, Tangipahoa27 min
May 4, 10:06 PM CDTSpecial Marine WarningLIX24 min
May 4, 10:25 PM CDTSpecial Marine WarningLIX65 min
May 4, 10:28 PM CDTSevere Thunderstorm WarningLIXSaint John the Baptist, Tangipahoa5 min
May 5, 12:47 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Saint Bernard, Saint Charles, Saint James, Saint John the Baptist103 min
May 5, 1:15 AM CDTSpecial Weather StatementLIXOrleans45 min
May 5, 4:24 AM CDTAreal Flood AdvisoryLIXSaint Tammany3 hr
May 5, 6:16 AM CDTRiver Flood WarningLIXSaint Tammany25 hr
May 5, 6:45 AM CDTAreal Flood AdvisoryLIXSaint Charles, Saint James, Saint John the Baptist2 hr
May 5, 7:01 AM CDTFlash Flood WarningLIXSaint Tammany89 min
May 5, 7:20 AM CDTFlash Flood WarningLIXSaint Charles, Saint James, Saint John the Baptist115 min
May 5, 7:39 AM CDTSpecial Marine WarningLIX36 min
May 5, 7:48 AM CDTAreal Flood AdvisoryLIXOrleans, Saint Tammany117 min
May 5, 8:00 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles2 hr
May 5, 8:25 AM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard2 hr
May 5, 9:23 AM CDTSpecial Marine WarningLIX67 min
May 5, 10:25 AM CDTSpecial Marine WarningLIX50 min
May 5, 10:31 AM CDTSpecial Marine WarningLIX59 min
May 5, 11:11 AM CDTSpecial Marine WarningLIX49 min
May 4, 9:04 PM CDTRiver Flood WarningLIXPearl River56 hr
May 4, 9:04 PM CDTRiver Flood WarningLIXPearl River13 hr
May 5, 5:14 AM CDTSpecial Weather StatementLIXHarrison46 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.